A 21-year-old member asked:
Disclaimer

my child has gastroenteritis and diarrhea. should i give him imodium(r)?

5 doctor answers
Dr. Tim Kilkenny
27 years experience Pediatrics
No, thank you: While it seems like you need to do something! to slow down the diarrhea, these "anti-diarrheal" drugs are not recommended. They are less effective than you think and may have harmful side effects.
Answered on Sep 29, 2017
Dr. Craig Uhl
Dr. Craig Uhl answered
27 years experience Pediatrics
No...: The most likely cause of this is a virus and needs to clear out of the GI tract. The most important thing to do is to keep your child well hydrated. If he is able to drink fluids (don't worry about solid foods at this time), then keep giving him liquids. Also take note of his urine output - if he is not urinating and looks dry, unable to take fluids, then take him to the nearest er for IV fluid.
Answered on Sep 18, 2018
2
2 thanks
Dr. Jeremy Adler
A Verified Doctor answered
A US doctor answered Learn more
No Imodium (loperamide): We usually do not recommend Imodium (loperamide) for children with diarrhea. It decreases stools, but can result in distention of the bowel and severe pain. It may also prolong the duration of the illness. Generally encouraging oral fluids is most important, and watching out for signs of dehydration. Diarrhea from gastroenteritis will resolve spontaneously.
Answered on Aug 16, 2017
3
3 thanks
Dr. Vivek Huilgol
35 years experience Gastroenterology
No: Most of the anti diarrheal agents prolong the illness...Supportive rx is best. Seek advice from your pediatrician or other resource if it persists.
Answered on Aug 16, 2017
Dr. Ralph Wharton
64 years experience Psychiatry
No: The child should have an immediate physical exam and blood tests.
Answered on Oct 3, 2016

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

Related questions:

A male asked:
Dr. Neal Kraus
11 years experience Hospital-based practice
Seek treatment: i would get checked out. May need fluids or further testing. Stool appearance can be nonspecific. If oily film on surface may have problem with fat ... Read More
A 41-year-old member asked:
Dr. Martin Raff
56 years experience Infectious Disease
Loperamide: Loperamide is an opioid-receptor agonist in the myenteric plexus of the large intestine; by itself it does not affect the central nervous system. It ... Read More
2
2 thanks
A 40-year-old female asked:
Dr. Martin Raff
56 years experience Infectious Disease
Gastroenteritis: Acute GI illness most commonly either viral infection or food poisoning with a preformed toxin. Both are most commonly self-limited and if you have no ... Read More
A 36-year-old member asked:
Dr. Colin Kerr
44 years experience Family Medicine
Immodium: Immodium is an excellent symptomatic treatment for diarrhea, only for diarrhea, and one should not use it if there is blood in your diarrhea. It will ... Read More
2
2 thanks

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month